Alert archive / New York / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 32, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 7, 2009, 11:48 AM EDT for Lewis County, Oswego County, New York. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2009, 11:48 AM EDT (15:48 UTC)
- Expired
- Jul 7, 2009, 12:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
Counties Lewis County, NY, Oswego County, NY
The radar
The Ft Drum radar (KTYX), 19 km from the middle of the area, began a volume at 15:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 3.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 11:12 AM EDT, 36 minutes earlier.
Area forecast discussion, Jul 7, 11:12 AM EDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1112 AM EDT TUE JUL 7 2009 .SYNOPSIS... A PERSISTENT UPPER LOW OVER ONTARIO WILL MOVE SLOWLY EAST AND KEEP COOL AND UNSETTLED CONDITIONS ACROSS OUR REGION INTO WEDNESDAY. THE LOW WILL FINALLY PULL EAST AND RELEASE ITS GRIP LATER IN THE WEEK AND HIGH PRESSURE SHOULD BRING A RETURN TO DRY AND MORE TYPICAL WARM JULY WEATHER FOR THURSDAY AND FRIDAY. A COLD FRONT WILL CROSS THE AREA LATE SATURDAY WITH ANOTHER THREAT OF SHOWERS...TO BE FOLLOWED BY HIGH PRESSURE AND DRIER COOLER CONDITIONS AGAIN BY THE END OF THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... EXPECT ANOTHER UNUSUALLY COOL AND MOSTLY CLOUDY DAY ALONG WITH A THREAT FOR MORE SHOWER AND THUNDERSTORM ACTIVITY...WHICH WILL AGAIN BE FORCED BY THE APPROACH AND PASSAGE OF VARIOUS SHORTWAVE IMPULSES ROTATING AROUND THE QUEBEC UPPER LOW. ONE SUCH LOBE WILL DROP ACROSS THE CENTRAL GREAT LAKES AND SWING THROUGH THE BASE OF THE UPPER LOW TODAY...WITH SCATTERED SHOWERS OVER WESTERN TO CENTRAL NY AND SHOWERS LIKELY WITH SCATTERED THUNDERSTORMS OVER THE NORTH COUNTRY. THERE ARE SUBTLE DIFFERENCES IN THE MODELS WHICH SHOW VARYING QPF FIELDS...THE GFS RESTRICTS THE PRECIP MAINLY TO THE NORTH COUNTRY AND NAM SHOWS WHAT APPEAR TO BE DIURNALLY DRIVEN SHOWERS OVER MOST OF THE FORECAST AREA. SREF ALSO SHOWS A WIDER SPREAD OF PRECIP AND HIGHER POPS FOR THE WESTERN AND CENTRAL ZONES...EVEN GOING WITH CATEGORICAL FOR THE TUG HILL REGION. WILL BLEND IN SOME OF THE SREF POPS AND USE NAM QPF TO SHOW A WIDER COVERAGE OF PRECIP CHANCES...STILL HIGHEST OVER THE NORTH COUNTRY. WILL CONTINUE WITH THE TREND OF DIMINISHING POPS FROM WEST TO EAST AS THE NIGHT PROGRESSES AND THE UPPER LOW STARTS TO MOVE OVER NORTHERN NY...THEN HEADS TOWARD NORTHERN NEW ENGLAND ON WEDNESDAY...FILLING A BIT IN THE PROCESS. MAX TEMPS TODAY WILL BE 10-13 DEGREES BELOW NORMAL WITH HIGHS IN THE MID TO UPPER 60S ACROSS THE ALLEGANY PLATEAU LOCALES AND FOR THE EASTERN LAKE ONTARIO REGION...AND THE UPPER 60S TO THE LOW 70SS ACROSS THE LAKE PLAINS. LOWS TONIGHT WILL BE IN THE UPPER 40S FOR MUCH OF THE INTERIOR COUNTIES FROM THE SOUTHERN TIER TO THE FINGER LAKES...AS WELL AS ACROSS THE TUG HILL TO BLACK RIVER VALLEY...LOWER TO MID 50S ELSEWHERE. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... THE UPPER LEVEL LOW WILL BE CENTERED NEAR THE SAINT LAWRENCE VALLEY AT THE START OF THE PERIOD...BUT THE LOW WILL BE IN THE PROCESS OF WEAKENING AND PULLING EAST. HOWEVER...A SHORTWAVE ROTATING AROUND THE LOW CENTER WILL PUSH ACROSS THE AREA KEEPING THE THREAT FOR SCATTERED SHOWERS...ESPECIALLY EAST OF LAKE ONTARIO IN AREA OF DEEPER MOISTURE. AIR ALOFT STILL COLD ENOUGH TO MENTION THE RISK FOR SOME THUNDERSTORM ACTIVITY. 850 MB TEMPERATURES OF PLUS 6C TO PLUS 8C WILL YIELD YET ANOTHER COOL DAY WITH HIGHS GENERALLY IN THE UPPER 60S TO LOWER 70S...STILL SOME TEN DEGREES BELOW NORMAL. THURSDAY LOOKS TO BE A DRY DAY WITH UPPER TROUGH CONTINUING TO PULL EASTWARD. 850 MB TEMPERATURES RECOVERING TO NEAR PLUS 10C...WILL SUPPORT MORE SEASONABLE HIGHS IN THE MID TO UPPER 70S. UPPER RIDGING BECOMING ESTABLISHED ACROSS THE REGION THURSDAY NIGHT WITH FAIR WEATHER EXPECTED. && .LONG TERM /FRIDAY THROUGH MONDAY/... UPPER RIDGING BUILDS BRIEFLY ONTO OUR AREA FRI WITH A WEAK SOUTHERLY SFC FLOW. TEMPS WARM FURTHER ALOFT...TO 15C ON BOTH ECMWF AND GFS...SO MOST AREAS SHOULD HAVE LITTLE TROUBLE BREAKING THE 80 DEG MARK FOR THE FIRST TIME THIS MONTH. ECMWF AND HPC GRAPHICS SHOW A DRY DAY...BUT 12Z GFS SUDDENLY INDICATED A SWATH OF CONVECTION IN ASSOCIATION WITH AN ELEVATED WARM FRONT WHICH WOULD WORK ITS WAY ACROSS WESTERN NY FRI MORNING. WILL IGNORE THIS FOR NOW AND CHALK IT UP TO CONVECTIVE FEEDBACK...BUT WILL CARRY 20 POPS JUST IN CASE IT IS ON TO SOMETHING. FOLLOWED HPC GRAPHICS FOR SAT-MON WITH COLD FRONTAL PASSAGE LATE SAT NT...GFS IS MUCH FASTER WITH IT...DURING SAT. WILL THEREFORE KEEP AREA IN WARM SECTOR ON SAT WITH CHC POPS AND TEMPS NEAR 80...COOLER AND DRIER SUNDAY AND MONDAY BUT NOT FAR FROM NORMAL WITH 850 MB TEMPS IN 10-13C RANGE FOR BOTH SUN AND MON. BUT...CONFIDENCE IN WEEKEND DETAILS IS QUITE LOW AT THIS STAGE. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... AN UPPER LEVEL LOW WILL REMAIN NEARLY STATIONARY OVER WESTERN QUEBEC. AS THIS FEATURE SITS AND SPINS IN PLACE...SPOKES OF SHORTWAVE ENERGY ROTATING AROUND ITS CENTER WILL CONTINUE THE THREAT OF PERIODIC SHOWERS AND POSSIBLE THUNDERSTORMS ACROSS THE FORECAST AREA...THOUGH THE EXACT TIMING AND PLACEMENT OF THESE WILL CONTINUE TO BE HIGHLY UNCERTAIN. FOR THIS REASON...HAVE GENERALLY CONTINUED TO INDICATE NO MORE THAN VCSH/CB QUALIFIERS IN THE TAFS AT THIS TIME...WITH THESE TIED TO THE APPROXIMATE TIMES OF PASSAGE OF THE MAIN SHORTWAVE FEATURES. SHOULD MORE DEFINITIVE AREAS OF CONVECTION EVENTUALLY DEVELOP. ALL THE ABOVE SAID...ASIDE FROM LOCALIZED MVFR CONDITIONS POSSIBLE IN ANY SHOWERS/STORMS...CONDITIONS SHOULD GENERALLY REMAIN VFR THROUGH THE FORECAST PERIOD. OUTLOOK... WEDNESDAY...VFR/MVFR WITH A CHANCE OF SHOWERS EAST OF THE GENESEE VALLEY. THURSDAY AND FRIDAY...VFR. SATURDAY...VFR/MVFR WITH A CHANCE OF SHOWERS/THUNDERSTORMS. && .MARINE... NO MARINE FLAGS EXPECTED THIS WEEK. MODERATE WEST TO SOUTHWEST WINDS WILL DEVELOP ON THE LAKES TODAY...BUT REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA. LOOK FOR LIGHTER WINDS LATER IN THE WEEK AS AN UPPER LOW PULLS OUT AND SURFACE HIGH PRESSURE SETTLES IN ACROSS THE LOWER LAKES FOR THURSDAY AND FRIDAY. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...TMA NEAR TERM...LEVAN SHORT TERM...LEVAN LONG TERM...SFM AVIATION...LEVAN MARINE...TMA
Hazardous weather outlook, Jul 7, 5:23 AM EDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 523 AM EDT TUE JUL 7 2009 NYZ001>008-010>014-019>021-085-080930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 523 AM EDT TUE JUL 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-080930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 523 AM EDT TUE JUL 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Jul 7, 7:23 AM EDT, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 723 AM EDT TUE JUL 7 2009 NYZ007-008-071230- JEFFERSON-LEWIS- INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE 723 AM EDT TUE JUL 7 2009 ...STRONG THUNDERSTORMS CROSSING THE REGION... AT 720 AM, CLUSTERS OF STRONG THUNDERSTORMS COVERED SOUTH CENTRAL, AND THE NORTHWEST CORNER OF JEFFERSON COUNTY. THE ACTIVITY WAS MOVING NORTHEAST AND SHOULD BE NEAR BARNES CORNERS AROUND 730 AM, DEPAUVILLE AND COPENHAGEN AROUND 745 AM, AND WEST CARTHAGE, LA FARGEVILLE AND CASTORLAND AROUND 8 AM. SOME OF THESE STORMS WILL HAVE THE POTENTIAL FOR DOWNPOURS, GUSTY WIND, FREQUENT LIGHTNING, AND HAIL. WATCH FOR PONDING ON ROADS, AND POSSIBLY SOME POOR DRAINAGE FLOODING.
Special weather statement, Jul 7, 7:52 AM EDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 752 AM EDT TUE JUL 7 2009 NYZ007-071300- JEFFERSON- INCLUDING THE CITY OF...WATERTOWN 752 AM EDT TUE JUL 7 2009 ...STRONG THUNDERSTORMS WITH HEAVY RAIN CROSSING THE COUNTY... AT 750 AM, AN AREA OF STRONG THUNDERSTORMS CONTINUED OVER THE NORTHWEST CORNER OF JEFFERSON COUNTY BETWEEN LA FARGEVILLE, CAPE VINCENT, AND CLAYTON. THE AREA WAS MOVING NORTHEAST AND SHOULD BE NEAR THERESA AND ALEXANDRIA BAY AROUND 810 AM. SOME OF THESE STORMS MAY CONTAIN DOWNPOURS, FREQUENT LIGHTNING, GUSTY WIND AND HAIL. BE ON THE ALERT FOR PONDING ON ROADS, AND POSSIBLY SOME AREAS OF POOR DRAINAGE FLOODING.
Special weather statement, Jul 7, 8:37 AM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 837 AM EDT TUE JUL 7 2009 NYZ007-071345- JEFFERSON- INCLUDING THE CITY OF...WATERTOWN 837 AM EDT TUE JUL 7 2009 ...THUNDERSTORMS WITH HEAVY RAIN CONTINUE... AT 830 AM, AN AREA OF THUNDERSTORMS STRETCHED FROM EVANS MILLS, TO PHILADELPHIA, TO ALEXANDRIA BAY, WITH ANOTHER STORM NEAR BLACK RIVER. ALL OF THE ACTIVITY WAS MOVING NORTHEAST AND STORMS SHOULD BE NEAR DEFERIET AROUND 845 AM, AND ANTWERP AROUND 850 AM. SOME OF THESE STORMS MAY CONTAIN DOWNPOURS, GUSTY WIND, FREQUENT LIGHTNING AND HAIL. BE ON THE ALERT FOR PONDING ON ROADS, AND POSSIBLY SOME POOR DRAINAGE FLOODING.
Special weather statement, Jul 7, 11:40 AM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1140 AM EDT TUE JUL 7 2009 NYZ006>008-071645- OSWEGO-JEFFERSON-LEWIS- INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE 1140 AM EDT TUE JUL 7 2009 ...STRONG THUNDERSTORMS SCATTERED ACROSS THE REGION... AT 1140 AM, STRONG THUNDERSTORMS WERE OVER SOUTHERN OSWEGO COUNTY, NORTHERN JEFFERSON COUNTY, AND THE TUG HILL REGION. ALL OF THE ACTIVITY WAS MOVING EAST, AND STORMS SHOULD BE NEAR THERESA AROUND 1145, CLEVELAND, LOWVILLE AND NORTH OSCEOLA AROUND 1150 AM. SOME OF THE STORMS LIKELY CONTAIN DOWNPOURS, GUSTY WIND, FREQUENT LIGHTNING AND POSSIBLY HAIL. BE ON THE ALERT FOR PONDING ON ROADS, AND POSSIBLY SOME POOR DRAINAGE FLOODING.
Special weather statement, Jul 7, 11:42 AM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1142 AM EDT TUE JUL 7 2009 NYZ006>008-071700- OSWEGO-JEFFERSON-LEWIS- INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE 1142 AM EDT TUE JUL 7 2009 ...STRONG THUNDERSTORMS SCATTERED ACROSS THE REGION... AT 1140 AM, STRONG THUNDERSTORMS WERE OVER SOUTHERN OSWEGO COUNTY, NORTHERN JEFFERSON COUNTY, AND THE TUG HILL REGION. ALL OF THE ACTIVITY WAS MOVING EAST, AND STORMS SHOULD BE NEAR THERESA AROUND 1145 AM, CLEVELAND, LOWVILLE AND NORTH OSCEOLA AROUND 1150 AM. SOME OF THE STORMS LIKELY CONTAIN DOWNPOURS, GUSTY WIND, FREQUENT LIGHTNING AND POSSIBLY HAIL. BE ON THE ALERT FOR PONDING ON ROADS, AND POSSIBLY SOME POOR DRAINAGE FLOODING.
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:30 AM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 34 min |
| Jul 7, 11:48 AM EDT | Severe Thunderstorm Warning | BUF | Jefferson | 42 min |
| Jul 7, 12:52 PM EDT | Severe Thunderstorm Warning | BUF | Lewis | 38 min |
Nearby
Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.